Alabama, 2002Damaging Wind in Alabama, May 13, 2002
May 13, 2002 · NWS BMX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 13, 7:50 AM CST, 2 hours 55 minutes earlier.
Area forecast discussion, May 13, 7:50 AM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
850 AM CDT MON MAY 13 2002
WILL ISSUE AN UPDATE BY 1400 UTC...MAINLY TO FRESHEN THINGS UP.
WILL HAVE TO NUDGE HIGHS UP A BIT IN HSV...TCL...BHM...AND ANB
GROUPS. MORNING SUNSHINE HAS ALREADY CAUSED TEMPS TO GET INTO MID
70S. BASED ON UPSTREAM OBS... WILL ALSO INCREASE POST FRONTAL WINDS
THIS AFTERNOON AND INDICATE CAUTION ADVISED ON AREA LAKES IN TN
VALLEY.
AS FOR SEVERE STORMS...NOW THINK MAIN THREAT AREA IS FROM
HSV-BHM-DEMOPOLIS EASTWARD FROM 11 AM UNTIL 4 PM OR SO.
.BHM...NONE.
In the hours before
Special weather statement, May 13, 6:33 AM CST, 4 hours 12 minutes before
ALZ001>050-131630-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
733 AM CDT MON MAY 13 2002
HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.
A STRONG COLD FRONT...EXTENDING FROM WESTERN TENNESSEE ACROSS
NORTHWESTERN MISSISSIPPI...AND BACK INTO LOUISIANA...WILL CONTINUE TO
PUSH EAST TODAY. AHEAD OF THIS FRONT...SOUTH WINDS WILL PUMP WARM...
MOIST...GULF AIR INTO NORTH AND CENTRAL ALABAMA.
SCATTERED SHOWERS AND THUNDERSTORMS...AHEAD OF THE COLD FRONT...WILL
MOVE ACROSS PORTIONS OF NORTHERN ALABAMA THIS MORNING. THESE STORMS
WILL REACH THE INTERSTATE 20 AND 59 CORRIDOR LATE THIS MORNING...AND
MOVE SOUTH OF INTERSTATE 20 THIS AFTERNOON.
DAYTIME HEATING AHEAD OF THE FRONT WILL ALLOW THE ATMOSPHERE TO
BECOME UNSTABLE...ALONG AND SOUTH OF A HUNTSVILLE TO BIRMINGHAM TO
TUSCALOOSA LINE. AS THE COLD FRONT APPROACHES THIS AREA...STRONG TO
SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP. THE PRIMARY THREAT
FROM SEVERE WEATHER WILL BE DAMAGING WIND...AND LARGE HAIL.
EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS IN NORTH AND
CENTRAL ALABAMA SHOULD BE READY FOR POSSIBLE ACTIVATION LATE THIS
MORNING THROUGH THIS EVENING.
Special weather statement, May 13, 7:16 AM CST, 3 hours 29 minutes before
ALZ001>050-131630-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
733 AM CDT MON MAY 13 2002
HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.
A STRONG COLD FRONT...EXTENDING FROM WESTERN TENNESSEE ACROSS
NORTHWESTERN MISSISSIPPI...AND BACK INTO LOUISIANA...WILL CONTINUE TO
PUSH EAST TODAY. AHEAD OF THIS FRONT...SOUTH WINDS WILL PUMP WARM...
MOIST...GULF AIR INTO NORTH AND CENTRAL ALABAMA.
SCATTERED SHOWERS AND THUNDERSTORMS...AHEAD OF THE COLD FRONT...WILL
MOVE ACROSS PORTIONS OF NORTHERN ALABAMA THIS MORNING. THESE STORMS
WILL REACH THE INTERSTATE 20 AND 59 CORRIDOR LATE THIS MORNING...AND
MOVE SOUTH OF INTERSTATE 20 THIS AFTERNOON.
DAYTIME HEATING AHEAD OF THE FRONT WILL ALLOW THE ATMOSPHERE TO
BECOME UNSTABLE...ALONG AND SOUTH OF A HUNTSVILLE TO BIRMINGHAM TO
TUSCALOOSA LINE. AS THE COLD FRONT APPROACHES THIS AREA...STRONG TO
SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP. THE PRIMARY THREAT
FROM SEVERE WEATHER WILL BE DAMAGING WIND...AND LARGE HAIL.
EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS IN NORTH AND
CENTRAL ALABAMA SHOULD BE READY FOR POSSIBLE ACTIVATION LATE THIS
MORNING THROUGH THIS EVENING.
Thunderstorm Wind, Madison
- When
- May 13, 10:45 AM CST to 11:30 AM CST
- Where
- Madison County, Countywide
- Measured
- 60 kt (69 mph)
- Property damage
- $8,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.717, -86.533
Trees and power lines were blown down from Huntsville into the southeast parts of Madison County. Several trees blocked roadways. Lightning strikes and downed power lines caused numerous power outages.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Virginia, May 13, 20021 death · 2 injured · $18,000 · 60 kt wind · 20 events
- Rip Current in Florida, May 13, 20021 death · 1 injured · 1 event
- Hail and Damaging Wind in South Carolina, May 13, 20021 death · $3,000 · 1 in hail · 2 events
- Flooding in Alaska, May 13 to 21, 2002$2.2 million · 2 events
- Tornadoes and Damaging Winds in Maryland, May 13, 2002$355,000 · F1 · 13 events
- Flood in Pennsylvania, May 13 to 14, 20022 injured · $500,000 · 1 event
- Wildfire in California, May 13, 20022 injured · $400,000 · 1 event
- Damaging Winds in Virginia, May 13, 2002$83,000 · 52 kt wind · 47 events
- Tornadoes and Hail in Maryland, May 13, 2002$170,000 · F1 · 4 events
- Hail and Damaging Winds in Maryland, May 13, 2002$187,000 · 1.75 in hail · 16 events
- Hail and Damaging Winds in Georgia, May 13, 2002$78,000 · 1 in hail · 33 events
- Wildfire in California, May 13, 2002$250,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294571.